About 20% of patients who have taken an antidepressant for at least six weeks will develop what is known as discontinuation syndrome if they abruptly stop taking their antidepressant.
Discontinuation syndrome includes symptoms such as fatigue, nausea, muscle pain, insomnia, anxiety, agitation, dizziness, blurred vision, irritability, tingling sensations, vivid dreams, sweating or electric shock sensations.
Because discontinuation syndrome is quite unpleasant and may interfere with daily functioning, it is wise to gradually taper off your antidepressant rather than stopping "cold turkey." Tapering off may help to reduce, or even eliminate, these symptoms.
Before You Taper Off
While you may have arrived at this page hoping to find instructions for tapering off on your own, you should always consult with your doctor before you stop taking your antidepressant.
First and foremost it is important to determine if you have achieved your therapeutic goals, which are to achieve complete relief from depression symptoms and to restore you to normal functioning. These goals are important because research shows that patients in full remission are less likely to experience future episodes of depression; and, if they do experience an episode, it may take longer for it to develop.
Secondly, if your goal in stopping your antidepressant is to avoid side effects, your doctor may be able to help you find other ways to combat these side effects without stopping treatment.
And, finally, your doctor can provide you with the benefit of his knowledge and expertise in selecting the best plan for tapering off.
Guidelines for Tapering Off
Because there are no clearly established procedures for tapering off individual antidepressants, your doctor will use his clinical judgment to consider several factors -- such as the dose you are taking, how long you have been taking it and the half-life of the drug -- to decide what schedule you should follow in tapering off your medication. In addition, your doctor may modify the plan, depending how you respond to it.
Some general guidelines for tapering off are:
- It seems to be universally agreed upon that tapering off should be gradual.
- It may be possible to discontinue a medication more quickly if the dose was low.
- Discontinuation may take longer if the patient has been on the drug for an extended period of time.
- It may be possible to stop Prozac (fluoxetine) without tapering, due to its relatively long half-life.
What If I Still Have Symptoms While Tapering Off?
Even with a gradual taper, is is possible that you will still experience discontinuation symptoms. In this case, your doctor may have you resume your medication and taper off more slowly. Another option is the administration of drugs to alleviate individual symptoms, such as a benzodiazepine like Valium (diazepam) or Librium (chlordiazepoxide) for anxiety or a motion sickness drug like meclizine or dimenhydrinate for dizziness.
Warner, Christopher H. "Antidepressant Discontinuation Syndrome." American Family Physician 74.3 (2006): 449–56,457.